Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 107, NWS Kansas City, MO

July 10, 1997Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 1997, 5:08 PM CDT for Johnson County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1997, 5:08 PM CDT (22:08 UTC)
Expired
Jul 10, 1997, 5:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:08 PM CDTThunderstorm Wind 59(Szl)Whiteman Afb, MOA 59 MPH wind gust was recoded at Whiteman AFB during a severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 102207 RRA
SVRMCI
MOC101-102300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
508 PM CDT THU JUL 10 1997

* SEVERE THUNDERSTORM WARNING FOR
    JOHNSON COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 545 PM CDT

* SOME LOCATIONS AFFECTED
    KNOB NOBSTER

* AT 505 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTHEAST OF WHITEMAN AFB MOVING NORTH AT 15
  MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL AN INCH OR LARGER
IN DIAMETER AND WIND GUSTS UP TO 60 MPH THE STORM WILL BE AT KNOB
NOBSTER AT 515 PM

WHEN THUNDERSTORMS ARE OCCURRING...DO NOT USE TELEPHONES OR OTHER
ELECTRICAL APPLIANCES UNL,ESS IN AN EMERGENCY.

BODNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:45 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
245 PM CDT THU JUL 10 1997

LTST AWIPS VSBL/WV/IR IMAGERY SHOWING TSRA DEVELOPING ALONG
EJECTING S/WV FROM WEST TEXAS UP THROUGH SCNTRL KS...AND OVER NE KS
ALONG OUTFLOW BOUNDARY FROM PREVIOUS ACTIVITY. WITH WK MIDLVL
WINDS...XPCT MAIN THREAT TO BE HEAVY RAIN...WITH LOCALIZED FLOODING
POSSIBLE. BEST AREAL COVERAGE SEEMS TO BE S AND W OF FA...SO WL
HOLD OFF ON FFA ATTM.

LONGER TERM QUESTIONS SURROUND TRACK OF EJECTING S/WVS. THETA-E
RIDGE FCST TO SIT IMMEDIATELY TO OUR WEST THROUGH THE PD...SO MSTR
WL NOT BE A PROBLEM OVR WRN SXNS. SOME DRYING EDGES IN FROM THE NE
LATE TONIGHT AND TOMORROW...BUT EVEN THAT IS PUSHED AWAY LATER IN
THE PD AS THE SYSTEM VERY SLOWLY PUSHES EAST. WL LOOK FOR DIURNAL
TSRA OVER THE REST OF THE AREA...WITH MORE STUBBORN RAINFALL CLOSER
TO BETTER LIFT/MOISTURE. WL GENLY SPLIT DIFF BETWEEN GUID TEMPS.

.EAX...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:01 PM CDTSevere Thunderstorm WarningEAXPlatte44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.